Alert archive / Ohio / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 24, NWS Charleston, WV

May 3, 2022Perry County, Ohio

NWS Charleston, WV issued this severe thunderstorm warning at May 3, 2022, 3:27 PM EDT for Perry County, Ohio. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 3, 2022, 3:27 PM EDT (19:27 UTC)
Expired
May 3, 2022, 3:45 PM EDT
In force
18 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Damage threat
Considerable
Hail
1.5 in
Wind
70.0 mph

County Perry County, OH

The radar

The Cincinnati radar (KILN), 140 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 3, 2:29 PM EDTTornado WatchSPC7 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.5 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2022-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2022-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 260 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1276 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
260 m²/s²
0-3 km storm-relative helicity
470 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 3:11 PM EDT, 16 minutes earlier.

Area forecast discussion, May 3, 3:11 PM EDT, 16 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
311 PM EDT Tue May 3 2022

.SYNOPSIS...
Thunderstorm chances increase today ahead of an approaching cold
front. Some storms could be severe. A ridge builds across Wednesday
drying the area out, followed by another front Thursday night.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 1150 AM Tuesday...

Overall, no major change in the forecast thinking from previous
shift. Some breaks in the clouds have occurred across the area
as warm frontal boundary and associated precipitation from this
morning continues to lift north. This should leave us with a
short lull in precipitation before a mid level wave, and surface
cold front, which is currently visible on satellite over
northwest IN, stretching southwest through central and southern
IL/SE MO move towards the area later this afternoon and evening.
Still looking at a good chance for severe, particularly across
southeast Ohio zones, with deep layer shear, and ample SRH,
which will be capable of producing strong updrafts/perhaps supercells.
Primary hazards are large hail, and damaging winds/downdrafts,
but tornadoes cannot be ruled out either. Less of a threat is
expected south/east of the Ohio River, as bulk of instability
will be waning as the evening progresses, however, a severe risk
will still persist. SPC continues to maintain a slight risk
across northern zones, with a marginal for much of the area east
of the CWA except for extreme southern/eastern zones.

Front will sag south of the CWA by late morning/early afternoon
Wednesday, with drier and cooler weather gradually taking hold.
Looking like cloud cover will hang tight for much of the day
however with plenty of low level moisture lingering.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 300 PM Tuesday...

The first portion of the short term period (Wednesday night and
Thursday) will be tranquil and dry across the region as mid-
level ridging slides across. High temperatures on Thursday will
be near normal. A disturbance then approaches the region
Thursday night with an associated warm front lifting north
towards the region. Did slightly delay precipitation chances
across the area, with showers likely not beginning to move into
the southwest portion of the CWA until Thursday evening, then
gradually moving northeastward. Shower and thunderstorm chances
then continue across the region for Friday and Friday night,
with high temperatures on Friday being slightly below normal.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
As of 300 PM Tuesday...

The long term period begins Saturday morning with stagnant upper
level energy gradually sliding off to the south and east across
the region, resulting in continued precipitation chances for
Saturday into Sunday. Precipitation chances should gradually
decrease throughout the weekend, being mainly confined to the
southern and eastern portion of the CWA during the day on
Sunday. Upper level ridging begins to build into the region on
Sunday, eventually providing dry weather area-wide by Sunday
night into Monday. High temperatures on Saturday will be below
normal by approximately 10 degrees. A warming trend will be
noted from Saturday through Monday, with high temperatures
returning to normal values by Monday.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
As of 125 PM Tuesday...

Showers and thunderstorms, some with strong to damaging wind
gusts are expected to develop and sweep east across the area
this afternoon and evening. Bulk of storm activity will affect
SE Ohio and Kentucky terminals in the 21-01Z time frame, with
terminals east/south of the Ohio River in the 22Z through 03Z
time frame. Although the bulk of stronger storms will have
diminished by 03Z, showers and isolated thunderstorms, along
with brief MVFR/IFR restrictions and gusty winds can be expected
through at least 12Z, with additional showers through the
remainder of the TAF period, particularly south/east of the Ohio
River. Although bulk of shower activity will wane by late
Wednesday morning, widespread MVFR ceilings are expected to take
hold across the area after 04Z.

In addition, gusty southwesterly winds can be expected outside
of shower/thunderstorm activity through 04Z, with occasional
gusts in the teens to 20 kt range.

In addition, some wind shear is possible, mainly in the 00Z
through 04Z time frame and have coded accordingly in TAF.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing of convection may vary from the
forecast. Restrictions in storms/showers could be worse than
currently forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    M    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    M    H    H    H    H    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    M    M    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    M    L    H    M
PKB CONSISTENCY  H    H    H    H    H    H    M    M    H    H    H    M
CKB CONSISTENCY  H    H    H    H    H    M    H    H    M    M    H    H

AFTER 18Z WEDNESDAY...
IFR conditions possible in showers and thunderstorms Thursday
night into Friday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...SL/GW
NEAR TERM...SL
SHORT TERM...GW
LONG TERM...GW
AVIATION...SL
Hazardous weather outlook, May 3, 2:35 PM EDT, 52 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
235 PM EDT Tue May 3 2022

KYZ105-VAZ003-004-WVZ005-006-013>016-018-024>030-032>034-039-040-
515>526-041845-
Lawrence KY-Dickenson-Buchanan-Wayne-Cabell-Lincoln-Putnam-Kanawha-
Roane-Calhoun-Mingo-Logan-Boone-Clay-Braxton-Gilmer-Lewis-Taylor-
McDowell-Wyoming-Upshur-Barbour-Northwest Raleigh-Southeast Raleigh-
Northwest Fayette-Southeast Fayette-Northwest Nicholas-
Southeast Nicholas-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
235 PM EDT Tue May 3 2022

This Hazardous Weather Outlook is for portions of northeast
Kentucky, southwest Virginia and much of West Virginia.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are expected this afternoon and evening. Storms could
contain strong wind gusts.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-OHZ066-067-075-076-083>087-WVZ007>011-017-019-020-031-
041845-
Greenup-Carter-Boyd-Perry-Morgan-Athens-Washington-Jackson OH-Vinton-
Meigs-Gallia-Lawrence OH-Mason-Jackson WV-Wood-Pleasants-Tyler-Wirt-
Ritchie-Doddridge-Harrison-
235 PM EDT Tue May 3 2022

...TORNADO WATCH 175 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for portions of northeast
Kentucky, southeast Ohio, and portions of central West Virginia,
northern West Virginia and western West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

 Tornado Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 6:02 PM EDTSpecial Weather StatementRLXCabell28 min
May 3, 6:15 PM EDTSpecial Weather StatementRLXPleasants, Ritchie, Wood30 min
May 3, 6:29 PM EDTSpecial Weather StatementRLXPleasants31 min
May 3, 6:42 PM EDTSpecial Weather StatementRLXKanawha33 min
May 3, 7:19 PM EDTSpecial Weather StatementRLXCalhoun, Clay, Kanawha41 min
May 3, 7:33 PM EDTSpecial Weather StatementRLXCalhoun, Doddridge, Gilmer, Harrison, Lewis, Taylor and 1 more57 min
May 3, 3:06 PM EDTSevere Thunderstorm Warning Considerable damage threatRLXPerry24 min
May 3, 3:43 PM EDTSevere Thunderstorm Warning Considerable damage threatRLXPerry17 min
May 3, 4:38 PM EDTSpecial Weather StatementRLXJackson37 min
May 3, 4:41 PM EDTSpecial Weather StatementRLXMorgan34 min
May 3, 4:44 PM EDTSpecial Weather StatementRLXScioto16 min
May 3, 5:18 PM EDTSpecial Weather StatementRLXVinton27 min
May 3, 5:19 PM EDTSpecial Weather StatementRLXPerry26 min
May 3, 5:42 PM EDTSpecial Weather StatementRLXPerry33 min
May 3, 5:47 PM EDTSpecial Weather StatementRLXMorgan28 min
May 3, 6:01 PM EDTSpecial Weather StatementRLXWashington29 min
May 3, 5:08 PM EDTSpecial Weather StatementRLXCarter37 min
May 3, 6:52 PM EDTSpecial Weather StatementRLXLawrence23 min
May 3, 7:13 PM EDTSpecial Weather StatementRLXCarter32 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.